NSAID gastropathy. A new understanding

Arch Intern Med. 1996 Aug 12-26;156(15):1623-8.

Abstract

Nonsteroidal anti-inflammatory drug (NSAID) gastropathy is associated with substantial morbidity and mortality, which result in high costs to both the patient and society. The subset of patients who are at greatest risk for developing NSAID gastropathy continues to be better defined, but various risk factors, such as age and previous gastrointestinal tract disease, have been identified. In patients receiving older NSAIDs, the choice of NSAID should be based on differences in formulations at the lowest effective dose. Gastroprotective cotherapy should be instituted if treatment with older NSAIDs is continued in at-risk patients; misoprostol is currently the only agent approved for this indication. The impact of misoprostol on clinical gastrointestinal tract end points has recently been documented. Newer NSAIDs may have an improved safety profile over older NSAIDs; some have a clinically documented reduction in the incidence of adverse gastrointestinal tract effects. An understanding of these issues should enable the informed clinician to choose an NSAID on the basis of risk-benefit and cost-benefit considerations.

Publication types

  • Review

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Gastrointestinal Hemorrhage / chemically induced
  • Humans
  • Peptic Ulcer / chemically induced
  • Risk
  • Stomach Diseases / chemically induced*
  • Stomach Diseases / pathology
  • Stomach Diseases / therapy

Substances

  • Anti-Inflammatory Agents, Non-Steroidal